Alert archive / New York / Flash Flood Warnings in 2011
Flash Flood Warning 85, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 7, 2011, 8:53 AM EDT for Broome County, New York; Susquehanna County, Pennsylvania. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2011, 8:53 AM EDT (12:53 UTC)
- Expired
- Sep 7, 2011, 2:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broome County, NY, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 13 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 10:28 AM EDT | HEAVY RAIN 1.3 | 1 Se North Fenton, NY | |
| Sep 7, 10:31 AM EDT | FLASH FLOOD | Binghamton, NY | NUMEROUS STREETS AND ROADS FLOODED AND CLOSE. DEEP PONDING OF WATER IN UNDERPASSED. THIS INCLUDE THE ENTIRE TRIPLE CITIES AREA. |
| Sep 7, 10:54 AM EDT | FLASH FLOOD | 1 S Castle Creek, NY | BROOKS RD FLOODED NEAR FOX RD. |
| Sep 7, 11:00 AM EDT | FLASH FLOOD | 1 W Glen Castle, NY | WEST CHENANGO RD FLOODED NEAR RT 11. |
| Sep 7, 12:30 PM EDT | FLASH FLOOD | West Corners, NY | NANTICOKE CREEK IS OUT OF ITS BANKS FLOODING NEIGHBORHOOD ALONG RIVER DRIVE. |
| Sep 7, 1:11 PM EDT | FLOOD | Binghamton, NY | STATE OF EMERGENCY IN BROOME COUNTY. MAJOR FLOODING OCCURRING ACROSS MANY SECTIONS OF THE COUNTY. ROADS CLOSED. HOMES EVACUATED. |
| Sep 7, 1:23 PM EDT | FLASH FLOOD | 3 Nnw Glen Aubrey, NY | LEEKVILLE RD WASHOUT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840
WGUS51 KBGM 071253
FFWBGM
NYC007-PAC115-071845-
/O.NEW.KBGM.FF.W.0085.110907T1253Z-110907T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
853 AM EDT WED SEP 7 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BROOME COUNTY IN CENTRAL NEW YORK...
SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 245 PM EDT
* AT 846 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. BANDS OF HEAVY
RAIN CONTINUE TO FEED NORTHWARD INTO THE WARNING AREA...WITH THIS
SCENARIO LIKELY TO CONTINUE FOR THE NEXT SEVERAL HOURS. RAINFALL
RATES COULD EXCEED 0.5 INCHES PER HOUR...AT TIMES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AUBURN
CENTER...GIBSON...GREAT BEND...HOP BOTTOM...MONTROSE...NEW
MILFORD...SUSQUEHANNA...BINGHAMTON...CASTLE CREEK...CHENANGO
BRIDGE...CHENANGO FORKS...CONKLIN...ENDWELL...HARPURSVILLE...
KIRKWOOD...LISLE...SANFORD...SANITARIA SPRINGS...VESTAL...VESTAL
CENTER...WHITNEY POINT AND WINDSOR.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4165 7611 4219 7611 4219 7608 4223 7608
4225 7610 4228 7608 4228 7610 4241 7611
4240 7587 4225 7583 4225 7577 4223 7563
4220 7563 4219 7544 4200 7546 4200 7548
4164 7549
$$
MLJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 7:54 AM EDT, 59 minutes earlier.
Area forecast discussion, Sep 7, 7:54 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 AM EDT WED SEP 7 2011
.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM LEE WILL MOVE NORTH INTO THE
THE OHIO VALLEY TODAY....THEN STALL AND WEAKEN. RAIN, HEAVY AT
TIMES, WILL CONTINUE TODAY AND TONIGHT. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE POTENTIAL OF FLASH FLOODING...AND THEN RIVER
FLOODING WILL DEVELOP AS RUNOFF FLOWS INTO THE RIVERS. THE RAIN
WILL TAPER TO LIGHTER SHOWERS THURSDAY NIGHT AND FRIDAY, THEN
LINGER THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATED AT 625 AM...JUST MINOR TWEAKS TO CRNT FCST. LATEST TRENDS
FROM 06Z GFS/EURO AND CRNT RUC RUN SUPPORT THE LOCATION OF OUR FCST MAX
PXPN AXIS TO BE CNTRD OVER THE CNTRL SRN TIER/SRN FINGER LAKES AND
WRN SUSQ RGN. PREV BLO...
RAIN HAS SPREAD ACROSS THE BGM CWA...WITH RPTS OF FLOODING ALREADY
ACRS NE PA. STRONG ISEN ASCENT UNDERNEATH RR QUAD OF AN UPR LVL
JET...AND SFC INVERTED TROF WHICH WILL BE FOCUS FOR +RA ACRS THE
FCST AREA LATER THIS MRNG AND AFTN. SOME DIFFS IN THE LOCATION OF
THIS HEAVY PCPN AXIS...WITH CANADIAN IN PARTICULAR FURTHER EAST
NEARER THE BGM RGN. NAM/GFS SUGGEST THIS FOCUS WILL BE FURTHER W
OVER THE CNTRL SRN TIER/SRN FINGER LAKES AND FAR WRN PORTIONS OF
THE SUSQ RGN....AND QUICK LOOK AT LATEST HRR/RUC AND OOZ EURO
SUPPORTS THIS LOCATION. LATEST QPF FCSTS HAVE AN AXIS OF 4-7
INCHES IN THIS AREA...AND POTNL FOR LCLLY HIER AMTS CAN NOT BE
RULED OUT. VERY HIGH PRECIP WATER WILL AID +RA TDA/TNGT. POTNL FOR SOME
TSRA ACRS NE PA WHERE AXIS OF HIGHER THETA-E WILL WORK INTO THE
RGN. LEANED TWDS COOLER MET TEMPS.
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
PCPN SHUD BCM MORE SHOWERY ON THU/THU NGT BUT POTNL WILL STILL
EXITS FOR SOME LCLY HEAVY RAIN. CHC FOR TSRA SPCLY SRN TIER AND
NE PA THU MAINLY THU/FRI AFTNS...WHICH WILL ONLY EXACERBATE FLASH
FLOODING CONCERNS. ACTIVITY SHUD SLOWLY DCRS WITH TIME INTO FRIDAY
NGT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPDATED AT 2 PM...
SATURDAY AND SUNDAY SOME SHOWERS STILL AROUND WITH LEE STILL CUT
OFF OVER THE OHIO VALLEY. THIS LIFTS OUT ON BOTH THE GFS AND EURO
ON MONDAY BRINGING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY INTO TUESDAY. NOT AS WET WITH TEMPERATURES ABOVE NORMAL
SATURDAY TO MONDAY THEN NEAR NORMAL TUESDAY.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THE AREA WILL FLUCTUATE TODAY FROM MVFR DOWN TO IFR, AND POSSIBLY
EVEN LIFR IN SOME LOCATIONS. THIS IS DUE TO THE REMNANTS OF
TROPICAL STORM LEE INTERACTING WITH A STALLED FRONT IN THE AREA.
WITH ABUNDANT MOISTURE, MODERATE TO HEAVY RAIN WIL BE POSSIBLE
THROUGH TOMORROW. CURRENT THINKING IS THAT THE HEAVIEST RAIN WILL
FALL IN THE FINGER LAKES REGION TODAY. THIS AREA WILL SEE THE
GREATEST AFFECTS ON CIGS AND VSBYS. BY TONIGHT, MOST AREAS WILL
SEE CIGS BELOW 1000 FEET.
WINDS ARE NOT EXPECTED TO BE A MAJOR CONCERN TODAY. WINDS WILL
GENERALLY BE EASTERLY BETWEEN 5 AND 10 KTS THROUGH THE DAY.
OUTLOOK...
WED NGT INTO THU NGT...MVFR AND IFR IN RAIN AND FOG.
FRI TO SUN...VFR/MVFR WITH SEMITROPICAL MOISTURE STILL HERE AND
SOME SHOWERS.
&&
.HYDROLOGY...
QPFS FROM NCEP...GFS AND NAM ALSO SUGGEST A 4-7 INCH RAINFALL ACRS
CNTRL SRN TIER/CHEMUNG BASIN AND SRN FINGER LAKES. THE REST OF THE
REGION SEES 2-4 INCHES OF RAIN. BUT THESE AREAS HAVE SEEN A LOT OF
RAIN FROM IRENE WITH THE CNTRL SRN TIER/CHEMUNG AND FINGER LAKES
SEEING LESS RAIN AND HAVE MORE CAPACITY TO HOLD SOME RUNOFF BACK.
IN ANY EVENT...WE ARE VERY CONCERNED FOR LOCALIZED MAJOR FLASH
FLOODING...AND POTENTIALLY MODERATE TO MAJOR FLOODING ON OUR
RIVERS. THE MOST AT RISK LIKELY WILL BE THE CHEMUNG BASIN...FINGER
LAKES...BASINS OF NORTHEAST PA. THE NORTH BRANCH OF THE
SUSQUEHANNA AND UPPER DELAWARE LIKELY WILL SEE SOME FLOODING BUT
CUD BE SPARED THE WORST SINCE IT APPEARS AT THIS POINT THAT THE
HEAVIEST RAINS MAY STAY WEST OF THIS REGION. HOWEVER...ANTECEDENT
CONDITIONS IN THESE AREAS WARRANT FLOOD WATCHES GIVEN HOW WET IT
HAS BEEN. BOTTOM LINE NO ONE IS OUT OF THE WOODS AT THIS POINT.
THE THREATS ARE ELEVATED FOR FLOODING EVERYWHERE IN OUR SERVICE
AREA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR PAZ038>040-043-044-
047-048-072.
NY...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...TAC
AVIATION...SLI
HYDROLOGY...Hazardous weather outlook, Sep 7, 3:44 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 344 AM EDT WED SEP 7 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-080745- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 344 AM EDT WED SEP 7 2011 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Sep 7, 6:37 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 AM EDT WED SEP 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD CALLICOON 41.77N 75.05W
09/07/2011 SULLIVAN NY 911 CENTER
WATER OVER ROUTE 52 IMPASSABLE
&&
TACThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:27 PM EDT | Areal Flood Advisory | BGM | Sullivan | 6 hr |
| Sep 7, 4:52 AM EDT | Areal Flood Advisory | BGM | Sullivan | 7 hr |
| Sep 7, 5:37 AM EDT | River Flood Warning | BGM | Delaware, Sullivan | 16 hr |
| Sep 7, 6:01 AM EDT | River Flood Warning | BGM | Orange, Sullivan | 15 hr |
| Sep 7, 6:08 AM EDT | River Flood Warning | BGM | Delaware | 3 days |
| Sep 7, 6:08 AM EDT | River Flood Warning | BGM | Delaware | 57 hr |
| Sep 7, 7:49 AM EDT | Areal Flood Warning | BGM | Delaware | 6 hr |
| Sep 7, 8:38 AM EDT | Flash Flood Warning | BGM | Chemung, Tioga | 6 hr |
| Sep 7, 9:02 AM EDT | Areal Flood Advisory | BGM | Schuyler, Steuben, Tompkins, Yates | 6 hr |
| Sep 7, 9:07 AM EDT | Areal Flood Advisory | BGM | Chenango, Cortland | 6 hr |
| Sep 7, 9:08 AM EDT | River Flood Warning | BGM | Delaware | 47 hr |
| Sep 7, 9:45 AM EDT | River Flood Warning | BGM | Broome | 5 days |
| Sep 7, 9:47 AM EDT | Flash Flood Warning | BGM | Chenango | 6 hr |
| Sep 7, 10:22 AM EDT | Areal Flood Advisory | BGM | Madison, Oneida, Otsego | 6 hr |
| Sep 7, 10:25 AM EDT | Areal Flood Warning | BGM | Delaware | 12 hr |
| Sep 7, 11:24 AM EDT | River Flood Warning | BGM | Broome | 4 days |
| Sep 7, 11:24 AM EDT | River Flood Warning | BGM | Broome, Tioga | 5 days |
| Sep 7, 11:24 AM EDT | River Flood Warning | BGM | Tioga | 5 days |
| Sep 7, 11:33 AM EDT | Flash Flood Warning | BGM | Broome, Tioga | 18 hr |
| Sep 7, 12:45 PM EDT | Flash Flood Warning | BGM | Chenango, Cortland, Otsego | 6 hr |
| Sep 7, 12:49 PM EDT | River Flood Warning | BGM | Orange | 8 hr |
| Sep 7, 1:31 PM EDT | Flash Flood Warning | BGM | Chenango | 6 hr |
| Sep 7, 1:38 PM EDT | Areal Flood Warning | BGM | Delaware | 6 hr |
| Sep 7, 2:18 PM EDT | River Flood Warning | BGM | Chenango, Delaware | 4 days |
| Sep 7, 2:25 PM EDT | Flash Flood Warning | BGM | Broome, Chemung, Chenango, Cortland, Otsego, Tioga | 18 hr |
| Sep 7, 3:42 PM EDT | River Flood Warning | BGM | Delaware | 60 hr |
| Sep 7, 3:42 PM EDT | River Flood Warning | BGM | Sullivan | 42 hr |
| Sep 7, 3:42 PM EDT | River Flood Warning | BGM | Sullivan | 40 hr |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Tioga | 3 days |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Delaware, Otsego | 3 days |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Broome | 4 days |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Chenango | 59 hr |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Chenango | 66 hr |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Broome | 55 hr |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Chenango, Otsego | 66 hr |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Cortland | 55 hr |
| Sep 7, 3:59 PM EDT | River Flood Warning | BGM | Cortland | 29 hr |
| Sep 7, 4:28 PM EDT | Flash Flood Warning | BGM | Cayuga, Chemung, Schuyler, Seneca, Tioga, Tompkins | 12 hr |
| Sep 7, 4:29 PM EDT | Flash Flood Warning | BGM | Delaware | 4 hr |
| Sep 7, 4:34 PM EDT | Flash Flood Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 12 hr |
| Sep 7, 4:42 PM EDT | Flash Flood Warning | BGM | Delaware | 4 hr |
| Sep 7, 6:22 PM EDT | River Flood Warning | BGM | Tompkins | 27 hr |
| Sep 7, 6:22 PM EDT | River Flood Warning | BGM | Madison, Oneida | 27 hr |
| Sep 6, 11:04 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 6 hr |
| Sep 7, 3:49 AM EDT | River Flood Warning | BGM | Pike, Wayne | 31 hr |
| Sep 7, 5:01 AM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne, Wayne | 4 hr |
| Sep 7, 9:00 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wayne | 6 hr |
| Sep 7, 9:45 AM EDT | River Flood Warning | BGM | Bradford | 36 hr |
| Sep 7, 10:28 AM EDT | Areal Flood Advisory | BGM | Luzerne, Wyoming | 6 hr |
| Sep 7, 12:12 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 6 hr |
| Sep 7, 1:24 PM EDT | Flash Flood Warning | BGM | Wyoming | 6 hr |
| Sep 7, 2:47 PM EDT | River Flood Warning | BGM | Wyoming | 37 hr |
| Sep 7, 4:03 PM EDT | River Flood Warning | BGM | Bradford | 3 days |
| Sep 7, 4:03 PM EDT | River Flood Warning | BGM | Wyoming | 3 days |
| Sep 7, 4:03 PM EDT | River Flood Warning | BGM | Luzerne | 4 days |
Nearby
Flash Flood Warnings in New York, 2011Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.